Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 309, NWS Atlanta, GA

July 15, 20234 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 15, 2023, 6:24 PM EDT for 4 counties in Georgia. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2023, 6:24 PM EDT (22:24 UTC)
Expired
Jul 15, 2023, 6:50 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, GA, Taliaferro County, GA, Warren County, GA, Wilkes County, GA

The radar

The Robins AFB radar (KJGX), 109 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:36 PM EDTTSTM WND DMG1 N Powelton, GATree down across Highway 22 near the Hancock County line.
Jul 15, 6:41 PM EDTTSTM WND DMG1 W Barnett, GATree down across Interstate 20 near the Warren County line.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS52 KFFC 152224
SVRFFC
GAC141-265-301-317-152315-
/O.NEW.KFFC.SV.W.0309.230715T2224Z-230715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
624 PM EDT Sat Jul 15 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Warren County in east central Georgia...
  Northeastern Hancock County in east central Georgia...
  Taliaferro County in east central Georgia...
  Southwestern Wilkes County in east central Georgia...

* Until 715 PM EDT.

* At 623 PM EDT, severe thunderstorms were located along a line
  extending from Robinson to near White Plains to near Springfield,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Warrenton, Crawfordville, Norwood, Sharon, Camak,
  Springfield, Ficklin, Cadley, Lundberg, Robinson, Powelton,
  Barnett, Rocky Creek Fire Dept., Mesena, Lyneville, Raytown,
  Alexander Stephens Park and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3341 8304 3345 8304 3349 8298 3358 8301
      3360 8299 3362 8300 3363 8299 3362 8298
      3366 8295 3375 8266 3363 8261 3363 8262
      3362 8262 3360 8265 3345 8258 3337 8258
TIME...MOT...LOC 2223Z 254DEG 25KT 3357 8298 3348 8297 3343 8299 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
762 
WWUS52 KFFC 152238
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
638 PM EDT Sat Jul 15 2023

GAC141-152247-
/O.CAN.KFFC.SV.W.0309.000000T0000Z-230715T2315Z/
Hancock GA-
638 PM EDT Sat Jul 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3344 8287 3344 8292 3345 8295 3345 8299
      3350 8293 3368 8289 3375 8266 3363 8261
      3360 8265 3345 8258 3338 8258
TIME...MOT...LOC 2237Z 261DEG 13KT 3349 8261 

$$

GAC265-301-317-152315-
/O.CON.KFFC.SV.W.0309.000000T0000Z-230715T2315Z/
Warren GA-Taliaferro GA-Wilkes GA-
638 PM EDT Sat Jul 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN WARREN...TALIAFERRO AND SOUTHWESTERN WILKES
COUNTIES...

At 637 PM EDT, a severe thunderstorm was located near Mesena, or 
near Thomson. Another severe thunderstorm was centered just east of 
Crawfordville. Both storms were moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Washington, Warrenton, Crawfordville, Norwood, Sharon, Camak,
Ficklin, Cadley, Lundberg, Barnett, Rocky Creek Fire Dept., Mesena,
Raytown, Alexander Stephens Park and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3344 8287 3344 8292 3345 8295 3345 8299
      3350 8293 3368 8289 3375 8266 3363 8261
      3360 8265 3345 8258 3338 8258
TIME...MOT...LOC 2237Z 261DEG 13KT 3349 8261 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
118 
WWUS52 KFFC 152250
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
650 PM EDT Sat Jul 15 2023

GAC265-301-317-152259-
/O.CAN.KFFC.SV.W.0309.000000T0000Z-230715T2315Z/
Warren GA-Taliaferro GA-Wilkes GA-
650 PM EDT Sat Jul 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARREN...
TALIAFERRO AND SOUTHWESTERN WILKES COUNTIES IS CANCELLED...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 3344 8287 3344 8292 3345 8295 3345 8299
      3350 8293 3368 8289 3375 8266 3363 8261
      3360 8265 3345 8258 3338 8258
TIME...MOT...LOC 2246Z 254DEG 25KT 3351 8251 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:46 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 2:46 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EDT Sat Jul 15 2023

...Morning Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 244 PM EDT Sat Jul 15 2023

500mb shortwave trough is analyzed across central AL this afternoon.
This feature will continue to move east tonight and potentially
help/fire sustain storms this afternoon...with a bit more coverage
than in previous days. The high-res models have been hinting at a
broken line of shra/tsra forming just east of the metro ATL area
later this evening and moving east. This does seem reasonable as
there is currently a line of enhanced cu just west of the metro ATL
area. The stronger dynamics associated with the shortwave trough are
progged to remain north of the CWA this afternoon and evening, but
there is definitely enough instability for a few strong
thunderstorms, and possibly a severe thunderstorm or two. PWATs
remain 2"+ plus and with light BL winds, storms have the potential
to be slow moving, heavy rainers. Gusty winds and frequent lightning
strikes will also be likely within the strong/isold severe storms.

Drier air is expected to move in behind a weak frontal boundary
overnight and tomorrow. PWATS north of the I-20 corridor will
decrease to between 1" -1.5" by midday Sunday. Any storm activity on
Sunday should be south of this boundary, where the moisture remains
higher.

NListemaa

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 244 PM EDT Sat Jul 15 2023

The longterm outlook starts off (Monday and Tuesday) just
slightly drier than normal as PWATs around 0.9-1.4" settle over
North and Central GA. However, a digging trough over the central
CONUS and into the Southeast will help to advect some moisture as
well as initiate moisture convergence into Tuesday morning. The
question at this time is whether or not the drier conditions
inhibit convection along the incoming weak sfc front as it enters
NW Georgia. Parts of east central Georgia may see some convection
on Tuesday afternoon with the assistance of moisture convergence
(PWATs climbing to 1.5-1.75") and diurnal forcing. Current models
are showing rather sparse convection across the CWA.

Moving into the rest of next week (Wednesday onward), conditions
become more dependent on synoptic scale patterns. Specific
features of note are the eastward extent of the Southwestern ridge
and trough development over the eastern CONUS. Most models are
slow to amplify the ridge-trough pattern, however a few models do
have GA in NW flow as early as Wednesday. This set up is
notorious for MCS development as well as poor model resolution,
even into the CAMs timeframe. This, and minimal further dry air
intrusions expected, will mean continued maintenance of slight-
chance to chance thunderstorms throughout much of next week.

Temperature-wise, ridging to the west will continue to favor above
average temperatures next week, with highs in the mid to upper 90s
for all of Central and much of North GA.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 118 PM EDT Sat Jul 15 2023

Sct shra/tsra possible this afternoon/evening as an upper level
disturbance moves through. Atmos will dry out late tonight and
tomorrow behind a weak front. Winds will remain on the west side,
but turn more NW overnight.

//ATL Confidence...18Z Update...
Med confidence on convective coverage/timing. Otherwise, high
confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  73  91  70 /  40  40  20  20
Atlanta         93  73  91  72 /  40  20  20  20
Blairsville     88  67  85  62 /  40  40  20  20
Cartersville    91  71  90  68 /  30  20  20  20
Columbus        92  74  94  73 /  40  30  30  20
Gainesville     91  72  90  70 /  40  30  20  20
Macon           93  74  94  73 /  40  40  30  20
Rome            91  72  91  69 /  40  20  20  20
Peachtree City  90  72  91  70 /  40  20  20  20
Vidalia         92  75  91  75 /  30  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....SM
AVIATION...NListemaa
Hazardous weather outlook, Jul 15, 9:55 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
955 AM EDT Sat Jul 15 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161400-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
955 AM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. Some isolated storms may
become strong to marginally severe, capable of producing gusty
winds, locally heavy rainfall, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of thunderstorms is expected to be isolated to scattered
across the area Sunday and Monday. Frequent lightning and locally
heavy rainfall will be possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jul 15, 4:09 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
409 PM EDT Sat Jul 15 2023

GAZ024-152030-
Banks GA-
409 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of eastern Banks County
through 430 PM EDT...

At 409 PM EDT, a strong thunderstorm was near Homer, moving northeast
at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Homer, Hollingsworth and Pinefield Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3446 8340 3442 8338 3432 8339 3428 8336
      3426 8343 3433 8348 3437 8346 3438 8352
      3444 8357 3448 8347
TIME...MOT...LOC 2009Z 237DEG 21KT 3433 8340

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 4:51 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
451 PM EDT Sat Jul 15 2023

GAZ024-152115-
Banks GA-
451 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of northern Banks
County through 515 PM EDT...

At 450 PM EDT, a strong thunderstorm was near Hollingsworth, or near
Homer, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Homer, Hollingsworth and Pinefield Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3448 8347 3446 8340 3442 8338 3439 8338
      3433 8359 3441 8365 3442 8363 3442 8362
      3444 8361 3445 8359 3449 8355 3449 8352
TIME...MOT...LOC 2050Z 241DEG 20KT 3439 8356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 5:22 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT Sat Jul 15 2023

GAZ049-152145-
Morgan GA-
522 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of southeastern Morgan
County through 545 PM EDT...

At 522 PM EDT, a strong thunderstorm was near Madison, moving east
at 25 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Madison, Buckhead, Parks Mill and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3351 8328 3349 8328 3348 8330 3347 8357
      3360 8358 3365 8337 3362 8336 3361 8335
      3360 8335 3360 8334 3354 8329 3354 8327
TIME...MOT...LOC 2122Z 265DEG 21KT 3355 8350

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 15, 6:08 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT Sat Jul 15 2023

GAZ050-051-061-152245-
Taliaferro GA-Hancock GA-Greene GA-
608 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of northeastern Hancock,
southeastern Greene and Taliaferro Counties through 645 PM EDT...

At 608 PM EDT, a line of strong thunderstorms was along a line
extending from near Siloam to Liberty, and moving east at 30 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Greensboro, Crawfordville, Union Point, White Plains, Siloam,
Liberty, Springfield, Powelton, Veazey, Robinson, Lyneville and
Alexander Stephens Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3350 8282 3350 8284 3347 8287 3343 8285
      3343 8283 3336 8284 3338 8316 3359 8316
      3367 8291 3362 8288 3364 8287 3364 8285
      3352 8282
TIME...MOT...LOC 2208Z 259DEG 27KT 3354 8313 3341 8314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:32 PM EDTSpecial Weather StatementFFCClayton28 min
Jul 14, 9:10 PM EDTSpecial Weather StatementFFCWalton35 min
Jul 14, 9:17 PM EDTSevere Thunderstorm WarningFFCWalton32 min
Jul 15, 4:09 PM EDTSpecial Weather StatementFFCBanks21 min
Jul 15, 4:51 PM EDTSpecial Weather StatementFFCBanks24 min
Jul 15, 5:22 PM EDTSpecial Weather StatementFFCMorgan23 min
Jul 15, 6:08 PM EDTSpecial Weather StatementFFCTaliaferro37 min
Jul 15, 6:48 PM EDTSpecial Weather StatementFFCWilkes27 min
Jul 15, 6:52 PM EDTSevere Thunderstorm WarningFFCWarren23 min
Jul 15, 7:15 PM EDTSpecial Weather StatementFFCWarren30 min
Jul 15, 7:42 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.